Tornadoes · United States · Alabama · 2009
EF1 tornado, Guest to Hammondville, Alabama, April 19, 2009
From Guest to Hammondville, this EF1 tornado ran 5.3 miles across DeKalb County on April 19, 2009, touching down at 9:16 PM CDT and reaching 150 yards wide. It killed nobody and injured 13.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 19, 2009
- Touchdown
- 9:16 PM CDT (02:16 UTC)
- Lifted
- 9:21 PM CDT (02:21 UTC)
- On the ground
- 5 minutes
- Path length
- 5.3 miles (8.5 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 13
- County
- DeKalb County
- Touchdown point
- 34.548, -85.706
- Lift-off point
- 34.575, -85.620
- Record number
- 0904192016-01
What the Weather Service recorded
A strong low pressure system tracking northeast from the southern Ozarks into the Ohio Valley brought a cold front into the central Tennessee Valley during the late afternoon and evening hours of the 19th. Supercells erupted across northern Mississippi, moving into far northwest Alabama shortly before 5 pm CDT. Initially, these storms were large hail producers, with up to baseball sized hail reported in the town of Red Bay in Franklin County. As the early evening progressed, this supercell tracked into Lawrence and Morgan Counties producing wind damage and at least six tornadoes as it moved east. A male individual was killed in the town of Priceville in Morgan County when a tree was knocked down onto his trailer home. The thunderstorms evolved into a quasi-linear convective system (QLCS) as they moved into Marshall and DeKalb Counties. Another tornado developed rapidly in the community of Asbury in Marshall County, killing one and critically injurying another when their mobile home was destroyed. The QLCS progressed into DeKalb County producing additional tornado damage.
An EF-0 tornado touched down briefly in the Guest community along CR 50. Several softwood trees were uprooted and a small barn was destroyed on the north side of hte road. The tornado continued to move northeast along CR 44 causing sporadic tree damage before lifting.
The tornado touched down along CR 121. Several trees were uprooted and some small trees were snapped. Falling trees caused some minor structural damage. An awning was damaged at one home along CR 121. Damage became more sporadic farther east, where there were mainly uprooted trees along the damage path. The tornado finally lifted near the intersection of Alabama Highway 117 and Lowery Road just west of Valley Head.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS HUN issued a tornado warning for this county at 02:10 UTC, 6 minutes before the tornado touched down, in force until 02:45 UTC.
The county was under a severe thunderstorm watch, issued at 21:30 UTC and running to 02:42 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:30 UTC | 02:42 UTC | Severe Thunderstorm Watch | HUN |
| 01:16 UTC | 01:45 UTC | Severe Thunderstorm Warning | HUN |
| 01:43 UTC | 02:15 UTC | Tornado Warning | HUN |
| 01:55 UTC | 02:30 UTC | Severe Thunderstorm Warning | HUN |
| 02:10 UTC | 02:45 UTC | Tornado Warning | HUN |
| 02:19 UTC | 02:45 UTC | Tornado Warning | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Apr 19, 7:53 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 19, 7:53 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 753 PM CDT SUN APR 19 2009 .UPDATE...CANCELED SVR TSTM WATCH FOR FAR NW AL COUNTIES. ALSO UPDATED AVIATION. && .AVIATION... ANVIL PRECIP REMAINS PSBL AT KHSV NEXT 30 MINUTES. CONVECTION EARLIER OVER NERN MS HAS EITHER DISSIPATED OR MOVED INTO MIDDLE TN. CDFNT WAS ENTERING NW AL AND WILL BRING A WSHFT AT KMSL NEXT 1-2 HRS...AND AT KHSV BTWN 06-09Z. SPORADIC MVFR CIGS ARE ANTICIPATED BEHIND FRONTAL PASSAGE LATER TONIGHT INTO EARLY MONDAY. CIGS MAY RECOVER TO VFR MONDAY AFTN. && .MESOSCALE UPDATE... SUPERCELL CONVECTION HAS MORPHED INTO A QLCS. STILL TRACKING A COUPLE OF LONG-LIVED MESOCYCLONES IN SRN MADISON AND NERN CULLMAN COUNTIES. ONE REMAINS POSSIBLY TORNADIC IN SRN MADISON COUNTY. HOWEVER...AS THESE STORMS MOVE INTO MORE STABLE AIR IN NERN AL...WE SHOULD SEE A DIMINISHING TREND. CONVECTION IN NERN MS HAS DISSIPATED OR MOVED INTO MIDDLE TN. ADDITIONAL COUNTIES ALONG I-65 CORRIDOR WILL BE CLEARED FROM THE WATCH NEXT 1-2 HR. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
Hazardous weather outlook, Apr 19, 8:53 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 853 PM CDT SUN APR 19 2009 ALZ001>010-016-TNZ076-096-097-200500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 853 PM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL END IN FAR EASTERN NORTH ALABAMA BETWEEN NOW AND 11 PM. A SEVERE STORM REMAINS POSSIBLE IN THIS AREA. THE THREAT OF SEVERE WEATHER WILL END AFTER 11 PM FOR THE BALANCE OF THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT. BCC/AK
In the hours before
Local storm report, Apr 19, 6:36 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL MOULTON 34.48N 87.29W
04/19/2009 E0.50 INCH LAWRENCE AL EMERGENCY MNGR
PEA AND DIME SIZE HAIL REPORTED IN MOULTON
0624 PM HAIL WREN 34.43N 87.29W
04/19/2009 E0.75 INCH LAWRENCE AL EMERGENCY MNGR
0629 PM TSTM WND GST MOULTON 34.48N 87.29W
04/19/2009 E70.00 MPH LAWRENCE AL AMATEUR RADIO
0629 PM HAIL MOULTON 34.48N 87.29W
04/19/2009 E0.88 INCH LAWRENCE AL AMATEUR RADIO
PEA AND NICKEL SIZE HAIL IN DOWNTOWN MOULTON REPORTED BY
BOTH AMATEUR RADIO AND EMERGENCY MANAGERS.
0630 PM HAIL CADDO 34.57N 87.14W
04/19/2009 E1.00 INCH LAWRENCE AL EMERGENCY MNGR
&&
CCROWESpecial weather statement, Apr 19, 6:44 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 644 PM CDT SUN APR 19 2009 ALZ016-200030- CULLMAN- 644 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 730 PM CDT... AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ARLEY...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CRANE HILL. JONES CHAPEL. LOGAN. WEST POINT. BALDWIN. CULLMAN...GOOD HOPE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
Special weather statement, Apr 19, 7:00 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 700 PM CDT SUN APR 19 2009 ALZ006-008-009-200145- JACKSON-MADISON-MARSHALL- 700 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON...SOUTHEAST MADISON AND NORTHERN MARSHALL COUNTIES UNTIL 845 PM CDT... AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR PAINT ROCK TO NEAR UNION GROVE...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...LOCALLY HEAVY RAINFALL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WOODVILLE...GUNTERSVILLE. GRANT. COLUMBUS CITY. LIM ROCK. LARKINSVILLE. LANGSTON...SECTION. THIS CLUSTER OF STORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED.
Local storm report, Apr 19, 7:18 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL DANVILLE 34.41N 87.08W
04/19/2009 E0.25 INCH MORGAN AL EMERGENCY MNGR
PEA SIZE HAIL JUST NORTH OF DANVILLE.
0650 PM HAIL DECATUR 34.61N 86.98W
04/19/2009 E0.25 INCH MORGAN AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN DECATUR.
0652 PM HAIL 4 E ADDISON 34.20N 87.11W
04/19/2009 E1.00 INCH CULLMAN AL EMERGENCY MNGR
DIME AND QUARTER SIZE HAIL REPORTED ON HWY 278 ON THE
CULLMAN/WINSTON CO LINE.
0652 PM HAIL HARTSELLE 34.44N 86.94W
04/19/2009 E1.75 INCH MORGAN AL EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED WEST OF HARTSELLE IN THE
OAKRIDGE COMMUNITY.
0655 PM TSTM WND DMG 1 WNW NEEL 34.47N 87.08W
04/19/2009 MORGAN AL TRAINED SPOTTER
TREES AND POWER LINES DOWN, HOMES DAMAGED ON BLANKENSHIP
ROAD.
0700 PM HAIL PRICEVILLE 34.52N 86.89W
04/19/2009 E0.50 INCH MORGAN AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN PRICEVILLE.
0701 PM FUNNEL CLOUD 1 SW HARTSELLE 34.43N 86.95W
04/19/2009 MORGAN AL TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY A TRAINED SPOTTER 1 MILE SW OF
HARTSELLE.
0704 PM HAIL HARTSELLE 34.44N 86.94W
04/19/2009 E0.25 INCH MORGAN AL TRAINED SPOTTER
PEA SIZE HAIL REPORTED ON HWY 36 NEAR HARTSELLE.
&&
CCROWELocal storm report, Apr 19, 8:11 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
811 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG PRICEVILLE 34.51N 86.89W
04/19/2009 MORGAN AL EMERGENCY MNGR
TREE DOWN ON A TRAILER, PERSON WAS TRAPPED INSIDE - ON
BETHEL ROAD EAST OF I-65 IN PRICEVILLE.
0719 PM FUNNEL CLOUD SOMERVILLE 34.47N 86.80W
04/19/2009 MORGAN AL FIRE DEPT/RESCUE
0731 PM HAIL 4 SW GOOD HOPE 34.07N 86.91W
04/19/2009 E0.50 INCH CULLMAN AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED WEST OF GOOD HOPE IN LORETTO.
0733 PM TSTM WND DMG E PRICEVILLE 34.52N 86.89W
04/19/2009 MORGAN AL EMERGENCY MNGR
NUMEROUS TREES DOWN EAST OF PRICEVILLE ON THE MOUNTAIN.
0736 PM FUNNEL CLOUD LACEYS SPRING 34.53N 86.60W
04/19/2009 MORGAN AL FIRE DEPT/RESCUE
FUNNEL CLOUD REPORTED BY THE FIRE DEPARTMENT IN LACEYS
SPRING. LOCATED SOUTH OF WHITESBURG RIDGE AND HEADED
TOWARD THE RIVER.
0808 PM HAIL GARDEN CITY 34.01N 86.75W
04/19/2009 E0.88 INCH CULLMAN AL EMERGENCY MNGR
&&
CCROWELocal storm report, Apr 19, 8:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
839 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 5 WSW ALBERTVILLE 34.23N 86.28W
04/19/2009 M52.00 MPH MARSHALL AL AWOS
0831 PM HAIL 2 NNE ALBERTVILLE 34.29N 86.20W
04/19/2009 E0.88 INCH MARSHALL AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED ON MEADOWBROOK DRIVE.
&&
CCROWEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
2.3 hours before the tornado, 170 km from the path. April 20, 2009.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 280 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 6.9 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
9.7 hours after it, 170 km from the path. April 20, 2009.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 8 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Fort_payne (4A9), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:20 UTC | 62.78 | 61.88 | 0° 0 kt | 1008.5 | -RA | |
| 00:40 UTC | 63 | 61.88 | 0° 0 kt | 1008.5 | ||
| 01:00 UTC | 62.6 | 61.7 | 0° 0 kt | 1008.5 | -DZ | |
| 01:20 UTC | 63 | 61.88 | 0° 0 kt | 1008.8 | ||
| 01:40 UTC | 63.5 | 62 | 0° 0 kt | 1008.5 | ||
| 02:00 UTC | 64.22 | 62 | 0° 0 kt | 1008.1 | ||
| 02:20 UTC | 62.42 | 60 | 310° 11 kt | 40 | 1009.8 | +TSRA |
| 02:40 UTC | 57.56 | 56.48 | 130° 4 kt | 1009.5 | +TSRA | |
| 03:00 UTC | 58 | 57.2 | 0° 0 kt | 1009.1 | -RA | |
| 03:20 UTC | 58 | 57.2 | 0° 0 kt | 1008.5 | -VCTSRA | |
| 03:40 UTC | 58 | 57.38 | 0° 0 kt | 1008.5 | RA | |
| 04:00 UTC | 57.74 | 57.38 | 0° 0 kt | 1008.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 56 km away, was scanning. The volume nearest the touchdown began at 02:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:17 UTC | HAIL 0.88 | Albertville | Marshall, AL | NICKEL SIZE HAIL REPORTED NEAR DOWNTOWN ALBERTVILLE THROUGH E-SPOTTER. |
| 01:31 UTC | HAIL 0.88 | 2 Nne Albertville | Marshall, AL | NICKEL SIZE HAIL REPORTED ON MEADOWBROOK DRIVE. |
| 01:36 UTC | TSTM WND DMG | 4 N Hustleville | Marshall, AL | *** 1 FATAL, 1 INJ *** MOBILE HOME DESTROYED ON GIN ROAD IN THE ASBURY COMMUNITY. 1 FATALITY AND 1 CRITICAL INJURY. POSSIBLE TORNADO DAMAGE. |
| 01:36 UTC | TORNADO 1 | 4 N Hustleville | Marshall, AL | *** 1 FATAL, 1 INJ *** A TORNADO TOUCHED DOWN JUST SOUTH OF GIN ROAD IN THE ASBURY COMMUNITY. A MOBILE HOME WAS COMPLETELY DESTROYED WITH THE CONTENTS BLOWN 40 YARDS AND THE FRAME BLOWN 60 YARDS. ONE OCCUPANT SUFFERED FA |
| 01:36 UTC | TORNADO | 4 N Hustleville | Marshall, AL | *** 1 FATAL, 1 INJ *** A TORNADO TOUCHED DOWN JUST SOUTH OF GIN ROAD IN THE ASBURY COMMUNITY. A MOBILE HOME WAS COMPLETELY DESTROYED WITH THE CONTENTS BLOWN 40 YARDS AND THE FRAME BLOWN 60 YARDS. ONE OCCUPANT SUFFERED FA |
| 02:03 UTC | TSTM WND DMG | 4 Ssw Rainsville | Dekalb, AL | POWER LINES DOWN ON COUNTY ROAD 50 NEAR GUEST. |
| 02:03 UTC | TORNADO | Guest | Dekalb, AL | A TORNADO TOUCHED DOWN BRIEFLY IN THE GUEST COMMUNITY ALONG COUNTY ROAD 50. SEVERAL SOFTWOOD TREES WERE UPROOTED AND A SMALL BARN WAS DESTROYED ON THE NORTH SIDE OF THE ROAD. THE TORNADO CONTINUED TO MOVE NORTHEAST ALONG |
| 02:09 UTC | HAIL 0.25 | Rainsville | Dekalb, AL | PEA SIZE HAIL REPORTED IN RAINSVILLE. |
| 02:16 UTC | TORNADO 1 | 5 Wsw Hammondville | Dekalb, AL | THE TORNADO TOUCHED DOWN ALONG CR 121. SEVERAL TREES WERE UPROOTED...AND SOME SMALL TREES WERE SNAPPED. FALLING TREES CAUSED SOME MINOR STRUCTURAL DAMAGE. AN AWNING WAS DAMAGED AT ONE HOME ALONG CR 121. DAMAGE BECAME MOR |
| 02:23 UTC | HAIL 0.25 | 2 Sw Mentone | Dekalb, AL | PEA SIZE HAIL REPORTED SOUTH OF MENTONE AND NORTH OF LAKE HOWARD ON COUNTY ROAD 89. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 19, 2009
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 19 | 5:52 PM CDT | EF0 | Hale, AL | 3.6 | 25 | $15,000 | ||
| April 19 | 6:03 PM CDT | EF0 | Lawrence, AL | 1.3 | 25 | $18,000 | ||
| April 19 | 6:04 PM CDT | EF1 | Perry, AL | 4.0 | 50 | $10,000 | ||
| April 19 | 6:16 PM CDT | EF0 | Shelby, AL | 2.0 | 800 | $20,000 | ||
| April 19 | 6:18 PM CDT | EF1 | Lawrence, AL | 4.4 | 67 | $30,000 | ||
| April 19 | 6:28 PM CDT | EF1 | Perry, AL | 1.2 | 100 | $30,000 | ||
| April 19 | 6:43 PM CDT | EF0 | Morgan, AL | 2.0 | 50 | $25,000 | ||
| April 19 | 6:53 PM CDT | EF0 | Shelby, AL | 3.3 | 100 | $10,000 | ||
| April 19 | 6:58 PM CDT | EF0 | Morgan, AL | 0.5 | 50 | $20,000 | ||
| April 19 | 8:10 PM CDT | EF0 | Montgomery, AL | 0.1 | 150 | $12,000 | ||
| April 19 | 8:20 PM CDT | EF1 | Montgomery, AL | 0.1 | 50 | $30,000 | ||
| April 19 | 8:35 PM CDT | EF1 | Marshall, AL | 3.0 | 60 | 1 | 1 | |
| April 19 | 8:36 PM CDT | EF0 | Bullock, AL | 0.1 | 50 | $5,000 | ||
| April 19 | 8:59 PM CDT | EF2 | Blount, AL | 6.3 | 300 | $400,000 | ||
| April 19 | 9:03 PM CDT | EF0 | DeKalb, AL | 1.1 | 50 | $17,000 | ||
| April 19 | 9:21 PM CDT | EF1 | St. Clair, AL | 2.9 | 75 | $20,000 | ||
| April 19 | 11:00 PM EDT | EF1 | Cherokee, GA | 1.5 | 880 | 2 | $5.0 million | |
| April 19 | 10:33 PM CDT | EF2 | Muscogee, AL to GA | 3.5 | 250 | $3.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.